Alert archive / Florida / Special Weather Statements in 2012

Special Weather Statement, NWS Melbourne, FL

May 22, 2012Indian River County, Florida

NWS Melbourne, FL issued this special weather statement at May 22, 2012, 2:50 PM EDT for Indian River County, Florida. It was in force for 40 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2012, 2:50 PM EDT (18:50 UTC)
Expired
May 22, 2012, 3:30 PM EDT
In force
40 min
Issued by
NWS Melbourne, FL

County Indian River County, FL

The radar

The Melbourne radar (KMLB), 67 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 2:57 PM EDTHAIL 13 Wsw Lakewood Park, FLSKYWARN SPOTTER OBSERVED DIME TO QUARTER SIZE HAIL IN SPANISH LAKES FAIRWAY DEVELOPMENT NEAR INTERSECTION OF INDRIO RD. AND I-95.
May 22, 3:02 PM EDTHAIL 07 N Fort Pierce, FLQUARTER SIZE HAIL AND ESTIMATED WIND GUST TO 50 MPH IN LAKEWOOD PARK.
May 22, 3:06 PM EDTHAIL 13 Wnw Indrio, FLSKYWARN SPOTTER OBSERVED DIME TO QUARTER SIZE HAIL IN LAKEWOOD PARK SECTION OF FORT PIERCE.
May 22, 3:20 PM EDTTSTM WND GST 63Saint Lucie Airport, FL55 KT/63MPH THUNDERSTORM WIND GUST AT KFPR.
May 22, 3:35 PM EDTHAIL 1.25Lakewood Park, FLWPTV RELAYED REPORT FROM PUBLIC OF DIME TO HALF DOLLAR SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 6.8 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2012-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 403 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2012-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
403 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1231 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

175 
WWUS82 KMLB 221850
SPSMLB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
250 PM EDT TUE MAY 22 2012

FLZ054-059-221930-
INDIAN RIVER-ST. LUCIE-
250 PM EDT TUE MAY 22 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER SOUTHEASTERN INDIAN RIVER
COUNTY...NORTHEASTERN ST. LUCIE COUNTY...

* UNTIL 330 PM EDT.

AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL 5 MILES WEST
OF LAKEWOOD PARK...MOVING NORTHEAST AT 15 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE QUEENS COVE...VERO BEACH HIGHLANDS...SAINT
LUCIE VILLAGE AND SOUTH BEACH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO 
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. 

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

LAT...LON 2741 8052 2757 8062 2771 8037 2763 8034
      2762 8033 2759 8032 2759 8031 2756 8032
      2750 8029
TIME...MOT...LOC 1850Z 242DEG 16KT 2753 8047

$$


BOWEN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at May 22, 9:45 AM EDT, 5 hours 5 minutes earlier.

Area forecast discussion, May 22, 9:45 AM EDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
945 AM EDT TUE MAY 22 2012

.DISCUSSION...

...ISOLATED STRONG TO SEVERE STORMS THIS AFTERNOON/EVENING...

CURRENT-TODAY...WATER VAPOR IMAGERY AND MORNING SOUNDINGS SHOW DEEP
LAYER DRY AIR ACROSS THE CENTRAL PENINSULA WITH A BAND OF MOISTURE
MOVING ACROSS NORTH FLORIDA AND NORTHEAST GULF...AHEAD OF SHORTWAVE
TROUGH.  TEMPS ALOFT ARE COLD FOR LATE MAY WITH 500MB READINGS AT
MINUS 12 TO 13 CELSIUS.  LOW LEVEL RIDGE ACROSS SOUTH FLORIDA IS
PROVIDING A SOUTH TO SOUTHWEST WIND FLOW.

EXPECT CONVECTION TO INITIATE TO OUR NORTH THIS AFTERNOON AND SEND A
BOUNDARY INTO OUR NORTHERN SECTIONS...WHICH WOULD INTERACT WITH THE
EAST COAST SEA BREEZE TO GET STORMS GOING LOCALLY. STORMS SHOULD
BUILD SOUTHWARD TOWARDS CENTRAL SECTIONS.  THIS SHOULD BE QUITE LATE
IN THE DAY THOUGH DUE TO THE LACK OF DEEP MOISTURE.

ALSO SOME STORMS SHOULD DEVELOP IN THE SOUTH DUE TO EAST COAST SEA
BREEZE AND LAKE OKEECHOBEE BOUNDARY INTERACTION.  SOME OUTFLOW
BOUNDARIES MAY ALSO MOVE NORTHWARD FROM THIS CONVECTION TOWARDS
CENTRAL SECTIONS.

NORMALLY WE WOULD BE ANTICIPATING A VERY ACTIVE AFTERNOON/EVENING
WITH STORMS ZIPPERING DOWN FROM THE NORTH AND NUMEROUS BOUNDARY
INTERACTIONS OCCURRING IN CENTRAL SECTIONS LATE IN THE DAY.  BUT THE
LACK OF DEEP MOISTURE WILL KEEP STORM COVERAGE ISOLATED.

HOWEVER...EXPECT A FEW STRONG-SEVERE STORMS WITH LARGE HAIL AND
GUSTY WINDS.

WILL NOT CHANGE THE CURRENT GRIDS MUCH AS LOW POPS EVERYWHERE ARE
SUFFICIENT.  THE HAZARDOUS WEATHER OUTLOOK WILL BE UPDATED TO
MENTION ISOLATED SEVERE STORMS AND MARINE THREATS.

&&

.AVIATION...
AGREE WITH PREVIOUS DISCUSSION WHICH CALLED FOR VFR MOST OF THE
PERIOD. AFTERNOON/EVENING STORM COVERAGE WILL BE LOW SO CANNOT
INCLUDE TEMPO GROUPS OR VICINITY THUNDER YET.  THAT BEING SAID...IF
ANY STORM AFFECTS A TERMINAL TODAY...IT COULD HAVE A HIGH
IMPACT...PRODUCING SEVERE WIND GUSTS TO 50 KNOTS AND LARGE HAIL.  IT
APPEARS THAT CONDITIONS ARE DRY ENOUGH TO ALLOW FOR STORM FORMATION
ONLY WHERE THERE ARE STRONG BOUNDARY INTERACTIONS...PROBABLY CLOSE
TO THE EAST COAST...BUT INTERIOR TERMINALS SHOULD AT LEAST
EXPERIENCE GUSTY OUTFLOW BOUNDARIES TO STABILIZE THE ENVIRONMENT
(SINCE MAX TEMPS WILL BE IN THE LOWER 90S).

&&

.MARINE...
TODAY-TONIGHT...SOUTH/SOUTHWEST FLOW TODAY AROUND 10 KNOTS.  AN
EVENING SOUTHEAST/SOUTH WIND SURGE IS SHOWN BY BOTH THE GFS/NAM TO
AROUND 15 KNOTS.  THIS PROBABLY INDICATES RATHER STRONG SEA BREEZE
CONVERGENCE WILL PERSIST WELL AFTER PEAK HEATING...WHICH WILL ALLOW
FOR ISOLATED STORMS TO OCCUR EVEN AFTER SUNSET.

BOATERS WILL REALLY NEED TO MONITOR THE LATEST WEATHER LATE IN THE
AFTERNOON AND INTO THE EVENING FOR POSSIBLE MARINE WARNINGS.
ISOLATED BOUNDARY GENERATED STORMS OVER THE MAINLAND ARE EXPECTED TO
PUSH ACROSS THE COAST.

ESPECIALLY OF NOTE...STRONG GUSTY WINDS COULD OCCUR WELL OUT AHEAD
OF THE HEAVY RAIN AND LIGHTNING.  BOAT CAPSIZINGS HAVE OCCURRED IN
THE PAST WHEN CONDITIONS WERE SIMILAR (DRY ENVIRONMENT/COLD ALOFT
BUT STORMS WERE STILL ABLE TO FORM).

&&

.FIRE WEATHER...
TODAY...MOS GUIDANCE INDICATES MIN RH VALUES BELOW 35 PERCENT AND
THERE IS A FIRE DANGER STATEMENT FOR THE INTERIOR NORTH ZONES.  ALSO
OF NOTE IS THE CHANCE FOR ISOLATED STRONG STORMS PRODUCING GUSTY
OUTFLOW WINDS. SO THERE IS A POTENTIAL FOR LIGHTNING SPARKED
WILDFIRES WITH RAPID SPREAD.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

SHORT TERM/AVIATION...LASCODY
IMPACT WEATHER...MOSES
Hazardous weather outlook, May 22, 11:14 AM EDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MELBOURNE FL
1114 AM EDT TUE MAY 22 2012

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-230315-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1114 AM EDT TUE MAY 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
THOUGH LOW LEVEL MOISTURE REMAINS LIMITED ACROSS THE REGION
TODAY...VERY WARM SURFACE TEMPERATURES AND COLD UPPER LEVEL
TEMPERATURES WILL LEAD TO A VERY UNSTABLE ATMOSPHERE THIS
AFTERNOON AND EVENING. THE DRY AIR WILL LIMIT COVERAGE OF STORMS
THROUGH THE DAY...THOUGH SLIGHTLY HIGHER MOISTURE ACROSS
OKEECHOBEE AND THE TREASURE COAST WILL LEAD TO SLIGHTLY HIGHER
COVERAGE.

SHOWERS AND STORMS ARE EXPECTED TO DEVELOP EARLY THIS AFTERNOON
ACROSS OKEECHOBEE...SAINT LUCIE AND MARTIN COUNTIES AS THE EAST
COAST SEA BREEZE INTERACTS WITH THE LAKE OKEECHOBEE BOUNDARY.
DEVELOPMENT OF SHOWERS AND STORMS FURTHER NORTH IS NOT EXPECTED
UNTIL THE LATE AFTERNOON OR EARLY EVENING WHEN A COLLISION BETWEEN
THE EAST AND WEST COAST SEA BREEZE BOUNDARIES OCCURS OVER THE
ORLANDO METRO. SHOWERS AND STORMS WILL GENERALLY MOVE TO THE EAST AT
10 TO 15 MPH.

THOUGH STORM COVERAGE WILL BE LIMITED TODAY...ANY STORMS THAT
INITIATE WILL BE CAPABLE OF BECOMING STRONG TO SEVERE AND
PRODUCING FREQUENT LIGHTNING STRIKES...GUSTY WINDS IN EXCESSIVE OF 50
MPH...AND COIN SIZED HAIL.

.MARINE THUNDERSTORM GUST IMPACT...
SHOWERS AND STORMS ARE EXPECTED TO DEVELOP ACROSS THE TREASURE
COAST AND OKEECHOBEE COUNTY BY EARLY AFTERNOON ALONG THE
INTERACTION OF THE EAST COAST AND LAKE OKEECHOBEE SEA BREEZES.
MORE ISOLATED ACTIVITY WILL DEVELOP FURTHER NORTH DURING THE LATE
AFTERNOON AND EARLY EVENING WITH THE COLLISION OF THE EAST AND
WEST COAST SEA BREEZES. SHOWERS AND STORMS TODAY ARE EXPECTED TO
MOVE TO THE EAST OVER THE INTRACOASTAL AND LOCAL ATLANTIC AT
AROUND 15 KNOTS.

.FIRE WEATHER IMPACT...
VERY WARM TEMPERATURES WILL LEAD TO LOW AFTERNOON RELATIVE
HUMIDITY VALUES OVER INTERIOR SECTIONS...MAINLY NEAR AND WEST OF
INTERSTATE 4. THIS WILL RESULT IN A HIGH FIRE DANGER THROUGH LATE
AFTERNOON.

.RIP CURRENT IMPACT...
EAST SWELLS IMPACTING THE BEACHES WILL PRODUCE DANGEROUS RIP
CURRENTS...ESPECIALLY ALONG PIERS AND JETTIES. LONGSHORE CURRENTS
WILL REMAIN STRONGER THAN NORMAL.

CHECK WITH THE LOCAL BEACH PATROL ABOUT SURF ZONE HAZARDS. ONLY SWIM
WITHIN SIGHT OF A LIFEGUARD AND NEVER SWIM ALONE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
DRIER AIR WILL KEEP HIGHEST STORM CHANCES CONFINED TO AROUND LAKE
OKEECHOBEE AND THE TREASURE COAST THROUGH MIDWEEK. INCREASING
CHANCES FOR STORMS SHOULD GRADUALLY SHIFT NORTHWARD DURING THE
LATE PART OF THE WEEK AND INTO THE WEEKEND.

A LINGERING LONG PERIOD SWELL WILL KEEP AN ELEVATED RISK FOR RIP
CURRENTS THIS WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

SEDLOCK/MOSES

In the hours before

Special weather statement, May 22, 2:15 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
215 PM EDT TUE MAY 22 2012

FLZ054-221900-
INDIAN RIVER-
215 PM EDT TUE MAY 22 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER EASTERN INDIAN RIVER
COUNTY...

* UNTIL 300 PM EDT.

AT 212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER VERO
BEACH HIGHLANDS...MOVING NORTHEAST AT 5 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE POINTE WEST AND SOUTH BEACH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2755 8035 2756 8058 2782 8046 2778 8039
      2775 8038 2763 8034 2762 8033 2760 8032
      2756 8032
TIME...MOT...LOC 1815Z 220DEG 4KT 2756 8043

BOWEN
Special weather statement, May 22, 2:50 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
250 PM EDT TUE MAY 22 2012

FLZ054-059-221930-
INDIAN RIVER-ST. LUCIE-
250 PM EDT TUE MAY 22 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER SOUTHEASTERN INDIAN RIVER
COUNTY...NORTHEASTERN ST. LUCIE COUNTY...

* UNTIL 330 PM EDT.

AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL 5 MILES WEST
OF LAKEWOOD PARK...MOVING NORTHEAST AT 15 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE QUEENS COVE...VERO BEACH HIGHLANDS...SAINT
LUCIE VILLAGE AND SOUTH BEACH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

LAT...LON 2741 8052 2757 8062 2771 8037 2763 8034
      2762 8033 2759 8032 2759 8031 2756 8032
      2750 8029
TIME...MOT...LOC 1850Z 242DEG 16KT 2753 8047

BOWEN

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 2:15 PM EDTSpecial Weather StatementMLBIndian River45 min
May 22, 3:00 PM EDTSevere Thunderstorm WarningMLBIndian River, Okeechobee, Saint Lucie60 min
May 22, 3:06 PM EDTSpecial Marine WarningMLB96 min
May 22, 3:17 PM EDTAreal Flood AdvisoryMLBIndian River, Saint Lucie118 min

Nearby

Special Weather Statements in Florida, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.